• Our latest book:

    By Amy and Bernadette

    Our latest book:

  • Also by Bernadette and Amy:

A Word of Caution

caution

We have all done it.  We’ve received a prescription from the doctor and with just a casual glance, have thrown out (or hopefully recycled) the information sheets from the pharmacy.  We know what the medication is supposed to do.  We are not worried.  

Guess what?  Those sheets need to be read thoroughly for the safety of your loved one and for yourself.  

The past five days have been a huge struggle in our household.  My loved one talked of a hopelessly empty feeling inside, one he hadn’t felt before.  He complained of his body twitching.  And he had thoughts of suicide because everything seemed so very, very empty.  

Needless to say, we did a lot of talking together.  During one of these conversations, he said that he just remembered that he had not taken his lamotrigine (also known as lamictal) for about four days as he had run out and had forgotten to get it refilled.

This particular drug can, on sudden withdrawal, cause convulsions, thoughts of suicide, hostility, anger and uncontrolled spasms in the body.  It also has a black box warning (such a warning points out significant concerns about the drug) that I don’t believe the pharmacist or psychopharmacologist pointed out to us.

The next move was a call to said doctor with an explanation of what was going on.  He promptly called in a prescription to be filled immediately and with instructions for a face to face meeting later in the week.  Almost immediately, things began to change.  The feeling of emptiness began to lift, the twitches settled, and my loved one was well enough to go out and join friends for a night of football and conversation. 

I’m not so sure the miracle was in the drug but rather in the feeling that this emptiness was able to be addressed and controlled, that the craziness of the past days was not another hurdle to be met but rather controllable and even erasable.  

So, my friends, read those circulars, question your doctor, find out about the drugs you put in your body or the drugs your loved one takes.  Most caregivers don’t know all the medications taken by their depressed loved one.  Make it a point to learn about at least one of them today.

– Bernadette 

Advertisements

3 Responses

  1. Thank you for this very important reminder! I hope things keep improving over there.

  2. I always ask my husband to kindly let me know if I am acting in a way that doesn’t seem ‘normal’. Not the ‘what’s your problem’, but a kind way–so as not to set me either deeper into depression, or that would make me agitated.

    Having severe depression, with severe anxiety, sometimes I am simply not aware, or maybe I don’t care enough, to recognize any differences in my personality. Sometimes they are subtle, therefore I don’t recognize changes. I have to rely on my husband to make sure I am aware of slight differences.

    Yes, reading all the information is important, and I’m a huge Googler. Thanks for reminding us to pay attention.

    Glad he is feeling better.

  3. Excellent advice Bernadette. Glad your loved one is feeling better. Our pharmacists have been really good, making sure we have the pamphlets if it is a new drug and the boxes are labeled with warnings about not stopping suddenly etc

What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: